Men who have erectile dysfunction may be eager to solve that specific problem, but a new study adds to a growing body of evidence suggesting that erectile dysfunction may be a sign of other health problems.
Researchers found 2,200 deaths linked to erectile dysfunction (ED) drugs, based on reports to the Food and Drug Administration's (FDA) Office of Surveillance and Epidemiology from 2000 to 2010.
That number is not cause for immediate concern, given the methods of reporting and the number of men estimated to be taking the drugs, which, while hard to narrow down, is between 15 million and 84 million men in the U.S., according to the study.
Rather, the findings highlight the fact that ED may be a warning sign of heart or other conditions a patient is not yet aware of but should be concerned about, researchers said.
"These are very safe medications," said study author Dr. Gregory Lowe, a urologist at Ohio State University Medical Center. The findings were published online Oct. 24 in the Journal of Sexual Medicine.
"All men over 30 years should have a cardiac risk assessment," said Dr. Graham Jackson, a cardiologist at St. Thomas' Hospital in London and one of the authors of the Princeton consensus, a set of guidelines for heart patients when dealing with sexual activity and erectile dysfunction.
ED and heart disease
The link between ED and heart disease has been gaining attention in recent years. A 2005 study in the Journal of the American Medical Association showed men with erectile dysfunction had a 25 percent increased risk of developing heart disease over a five-year period.
And a study last year in the journal Circulation showed that men with heart disease and erectile dysfunction were twice as likely to die during the study period than men who had heart disease alone.
"A man with ED and no cardiac symptoms is a cardiac (or vascular) patient until proven otherwise," Jackson and co-authors wrote, in one set of guidelines in 2006. "Men with ED and other cardiovascular risk factors (e.g., obesity, sedentary lifestyle) should be counseled in lifestyle modification."
Jackson, who has lectured on behalf of Pfizer (maker of Viagra) and Lilly (maker of Cialis), has noted in his guidelines that the drugs have an excellent safety profile.
In June of last year, Jackson co-authored updated guidelines that recommended specific lines of cardiac screening for men with erectile dysfunction, and gave physicians guidance on the use of medications such as Viagra, Cialis and Levitra that have become standard ED treatments.
Counterfeits and concerns
The new study, which was not sponsored by any ED drug maker, sought to determine the number of harmful side effects from erectile dysfunction drugs in roughly the ten years following their widespread availability.
There were 26,000 reports of adverse events in patients, such as heart attacks and cardiac failure, according to the study. The challenge in interpreting the results, Lowe said, is the limits on the information in the FDA's database.Underlying conditions an individual patient may have, and the time between when a pill was taken and when a heart attack or other event happened, are not included in the records.
"There is a lot of limitations in the FDA's database to link the drug as the causative agent in these cases," Lowe said.
Further, he noted, it wasn't possible to determine if problems arose from taking genuine medications or taking counterfeit drugs some men order online.
But patients should be aware of potential hazards from erectile dysfunction when considering taking counterfeit drugs.
"I do think it's important for patients to consult their physicians, however, and not obtain these medications through the Internet,or some other source,"Lowe said.
"Some patients will go that route, after they've tried the normal medication and want to save cost," he said, but"the safest way to go is to have the medication prescribed by your physician and obtained through the traditional pharmacy."
Live Science newsletter
Stay up to date on the latest science news by signing up for our Essentials newsletter.